Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 146, NWS La Crosse, WI

August 25, 2006Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2006, 8:15 AM CDT for Vernon County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2006, 8:15 AM CDT (13:15 UTC)
Expired
Aug 25, 2006, 8:45 AM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Vernon County, WI

The radar

The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:02 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 25, 4:02 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
402 AM CDT FRI AUG 25 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FORECAST FOCUS INITIALLY IS ON LINGERING CONVECTIVE THREAT THIS
MORNING AND CHANCE FOR REDEVELOPMENT TODAY. ATTENTION THEN TURNS
SKY CONDITION AND TEMPERATURES THROUGH THE WEEKEND.

08Z SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED ALONG THE MN/IA
BORDER REGION NEAR THE KSPW-KEST-KMJQ AREA.  LOCATION OF THE ACTUAL
WARM FRONT REACHING EAST-SOUTHEAST FROM THE LOW CENTER IS MUDDLED
WITH ALL THE CONVECTION OVER THE AREA...BUT RUNS DOWN FROM NORTH
CENTRAL IA TO EAST CENTRAL IA.  COLD FRONT ASSOCIATED WITH UPPER
LEVEL SHORT WAVE TROUGH MOVING ACROSS MN RUNS FROM NORTHWEST WI
DOWN THROUGH EASTERN MN TO THE LOW CENTER...THEN SOUTHWEST THROUGH
WESTERN IA. MAIN JET STREAK WITH THE AFOREMENTIONED SHORT WAVE
ALREADY PUNCHING THROUGH MN INTO NORTHERN WI...WITH MOST OF THE
CONVECTION OVER WESTERN WI/NORTHEAST IA/EXTREME SOUTHEAST MN. LOW
LEVEL JET CONTINUES TO FEED INTO THE BOUNDARY...FUELING ELEVATED
CONVECTION. MAIN THREAT AT THIS TIME IS THE HEAVY RAIN...WITH WATER
VAPOR IMAGERY SHOWING THE TROPICAL CONNECTION FROM THE SOUTHWEST
MONSOON...AND SURFACE OBSERVATIONS INDICATING 1-2 INCHES PER HOUR.

00Z 25AUG06 MODEL SOLUTIONS IN REASONABLE AGREEMENT THROUGH 48
HOURS...AFTER WHICH THEY BEGIN TO DIFFER ON HOW FAST THE HIGH
PRESSURE BUILDS INTO THE REGION. NEITHER IS PARTICULARLY GOOD WITH
THE ONGOING ACTIVITY. BLENDING THE NAM/GFS BEYOND 48 HOURS YIELDS
A SOLUTION THAT APPEARS REASONABLE...SO WENT THAT ROUTE TONIGHT.
ALL-IN-ALL...NOT MUCH CHANGE MADE FROM THE PREVIOUS FORECAST.

MAIN SHORT WAVE TROUGH AND JET STREAK CONTINUE TO MOVE EAST OF THE
AREA THIS MORNING.  SHEARED VORTICITY AND LINGERING LOW LEVEL JET
LOOK TO MAINTAIN CONVECTION OVER NORTHEAST IA INTO THE MORNING
HOURS. AFTER THAT...THE JET WEAKENS AND THE BEST LIFT MOVES ON. THUS
FEEL THE CONVECTION WILL WANE SHORTLY AFTER SUNRISE.

THE CONVECTIVE FOCUS HAS SHIFTED SOUTH OF WHERE THE FLASH FLOOD
WATCH WAS IN EFFECT...SO WILL GO AHEAD AND TERMINATE THAT WITH THIS
FORECAST PACKAGE. SEVERE POTENTIAL IS ALSO WANING...SO WILL TRIM A
GOOD DEAL OF THE WATCH AT ISSUANCE TIME AS WELL.

COLD FRONT LOOKS TO MOVE THROUGH THE FORECAST AREA TODAY. DEPENDING
ON THE TIMING OF THIS...WE COULD SEE SOME REDEVELOPMENT ALONG THE
BOUNDARY LATER TODAY. STILL A FEED OF WARM AND RELATIVELY MOIST AIR
NORTHWARD AHEAD OF THE BOUNDARY...BUT IT IS ELEVATED...AND THERE IS
ALSO A NARROW WEDGE OF LOWER DEWPOINT AIR FEEDING IN AS WELL. WILL
GO AHEAD AND LEAVE POPS IN FOR THIS CONVECTIVE POTENTIAL. WILL ALSO
LINGER THE CHANCE INTO THE EVENING HOURS.  THE FRONT AND ANY RAIN
THREAT SHOULD BE EAST OF THE FORECAST AREA BY MIDNIGHT. THERE IS A
LOT OF POST-FRONTAL STRATUS ACROSS MN...AND EXPECT THIS TO ADVECT
INTO THE AREA AS WELL. IN THE AREA BETWEEN WHERE THE CONVECTION
CLEARS...AHEAD OF THE FRONT...WE COULD SEE SOME WARMING.  THUS PARTS
OF NORTHEAST IA AND SOUTHWEST WI COULD MOVE INTO THE 80S. BUT OTHER
AREA WILL REMAIN IN THE 70S.

LOWS TONIGHT MAY HINGE ON HOW MUCH OF THIS LOW STRATUS LINGERS
TONIGHT. AREAS TO THE EAST AND SOUTH COULD STAY CLOUDY LONGER...AND
THUS LOWS IN THE LOWER 60S MAY STILL BE OK.  ELSEWHERE LOWS SHOULD
DIP INTO THE 50S.

HIGH PRESSURE THEN BUILDS IN TO DOMINATE THE WEATHER FOR THE
WEEKEND. TEMPERATURES SHOULD WARM SLIGHTLY EACH DAY...WITH HIGHS IN
THE UPPER 70S TO LOWER 80S.

.LONG TERM...MONDAY THROUGH THURSDAY

WITH THE ACTIVE WEATHER THIS PAST EVENING...DID NOT HAVE A GREAT
DEAL OF TIME TO DIG INTO THE MEDIUM RANGE PERIOD. MODELS STILL
INDICATE THAT THERE MAY BE AN UPPER LEVEL TROUGH EJECTING OUT OF
THE ROCKIES INTO THE CENTRAL PART OF THE COUNTRY ON MONDAY.
CURRENTLY THE FORECAST IS DRY FOR THIS PERIOD...AND THIS WILL HAVE
TO BE LOOKED AT. BEST CHANCE FOR ANY PRECIPITATION WITH THIS MAY
REMAIN TO THE SOUTH...BUT WILL BE CLOSE.  OTHERWISE...THE LONG TERM
PERIOD LOOKS REASONABLE AND NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

MW
Hazardous weather outlook, Aug 25, 5:00 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT FRI AUG 25 2006

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
261000-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
500 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA
THIS MORNING. LIMITED INSTABILITY WILL KEEP THESE STORMS BELOW
SEVERE LIMITS.

AN ADVANCING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL SPARK MORE
THUNDERSTORMS THIS AFTERNOON...GENERALLY EAST OF THE MISSISSIPPI
RIVER. INSTABILITY WILL BE ON THE INCREASE...WHICH WILL LEND TO
THE THREAT FOR SOME SEVERE WEATHER. WIND PROFILES WILL ALSO SUPPORT
THUNDERSTORM DEVELOPMENT AND THIS POTENTIAL. LOCALLY...THE MORE
FAVORABLE AREAS FOR THESE CHANCES WILL BE ALONG AND EAST OF A
TOMAH WISCONSIN TO ELKADER IOWA LINE...AND FROM 2 TO 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...
HOWEVER SOME LOCAL GROUPS MAY BE NEEDED THIS AFTERNOON IF SEVERE
WEATHER DEVELOPS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>010-018-019-029-MNZ086-087-094-095-261000-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
500 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA THIS
MORNING...WITH THIS ACTIVITY THEN SHIFTING TO THE EAST FOR THE
AFTERNOON HOURS. WITH LIMITED INSTABILITY AND THE MORE FAVORABLE
WIND PROFILES EAST OF THE MISSISSIPPI RIVER...SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Local storm report, Aug 25, 8:08 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             COON VALLEY             43.70N 91.01W
08/25/2006  E0.75 INCH       VERNON             WI   TRAINED SPOTTER

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:23 PM CDTSevere Thunderstorm WarningARXJackson67 min
Aug 24, 7:29 PM CDTSevere Thunderstorm WarningARXBuffalo46 min
Aug 25, 7:45 AM CDTSevere Thunderstorm WarningARXVernon30 min
Aug 25, 8:02 AM CDTSevere Thunderstorm WarningARXMonroe28 min
Aug 25, 8:48 AM CDTSevere Thunderstorm WarningARXRichland27 min
Aug 25, 9:13 AM CDTSevere Thunderstorm WarningARXRichland47 min
Aug 25, 1:46 AM CDTSevere Thunderstorm WarningARXHoward, Mitchell44 min
Aug 24, 7:15 PM CDTTornado WarningARXDodge, Olmsted45 min
Aug 24, 7:40 PM CDTSevere Thunderstorm WarningARXWabasha, Winona65 min
Aug 24, 8:00 PM CDTSevere Thunderstorm WarningARXOlmsted30 min
Aug 24, 8:13 PM CDTSevere Thunderstorm WarningARXDodge, Fillmore, Mower, Olmsted62 min
Aug 24, 9:12 PM CDTSevere Thunderstorm WarningARXFillmore, Houston63 min
Aug 24, 10:46 PM CDTFlash Flood WarningARXMower3 hr
Aug 24, 11:24 PM CDTFlash Flood WarningARXDodge, Olmsted3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.